Thunderstorm Wind, Davison
- When
- May 18, 11:31 PM CST
- Where
- Davison County, 0.5 mi W of (Mhe)mitchell Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -98.040
Thunderstorms produced damaging wind gusts in Davison and Beadle Counties in southeast South Dakota near midnight on the night of May 18th and 19th, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging wind gusts in Davison and Beadle Counties in southeast South Dakota near midnight on the night of May 18th and 19th, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 9:30 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 PM CDT SAT MAY 18 2013 .UPDATE... ISSUED AT 809 PM CDT SAT MAY 18 2013 WITH DEVELOPMENT OF CONVECTION ACROSS WESTERN NEBRASKA IN LAST 3 HOURS...HAVE BEEN ABLE TO SHARPEN SOME OF THE DETAILS IN THE FORECAST OVER THE NEXT 18 TO 24H. LARGE AREA OF SEVERE CONVECTION HAS DEVELOPED AROUND NORTH PLATTE NEBRASKA...WITH ISOLATED NON SEVERE STORM TO THE NORTHEAST. SOME OF THESE NONE SEVERE STORMS MAY MOVE INTO SOUTH CENTRAL SD BY 9 PM...WITH MLCAPES FROM 1500 TO 2000 J/KG...CANNOT RULE OUT SOME LARGE HAIL BUT EFFECTIVE SHEAR REMAINS MARGINAL FOR SUPERCELL DEVELOPMENT SO ANY HAIL LIKELY TO BE LESS THAN GOLF BALL SIZE. AS CONVECTIVE LINE MOVES IN...THERE IS A FAVORABLE ALIGNMENT OF THE 0 TO 3 KM SHEAR VECTOR AND EXPECTED LINE ORIENTATION AS IT REACHES SOUTH CENTRAL SD. IN ADDITION...SBCAPES FROM RAP SOUNDINGS ARE STILL EXPECTED TO BE 1500 TO 2000 J/KG. EXPECT THAT THE QLCS WILL BE ABLE TO USE THIS ENERGY TO MAINTAIN STRUCTURE AND WITH FAVORABLE SHEAR THERE IS THE POTENTIAL FOR DAMAGING WINDS...ESPECIALLY WEST OF I29 AND SOUTH OF I90 IN SE SD AND NE NEBRASKA. A FEW OF THE STRONGER UPDRAFTS MAY ALSO CONTAIN 1 TO 1.5 INCH HAIL. AS THE NIGHT PROGRESSES THE DYNAMICS WILL BECOME A LITTLE LESS FAVORABLE AND THERE WILL BE MORE CIN TO OVERCOME. AS A RESULT...MOST OF THE CONVECTIVE ALLOWING MODELS...INCLUDING HRRR...SHOW THAT THIS WILL MEAN A GRADUAL WEAKENING OF CONVECTION WITH SEVERE RISK LIKELY DECREASING FAIRLY RAPIDLY BY 09Z OR SO. HOWEVER,,,STILL ENOUGH ENERGY FOR THUNDERSTORMS TO CONTINUE AND AN ISOLATED SEVERE WIND OR HAIL REPORT IS NOT OUT OF THE QUESTION AS STORMS MOVE NORTH OF I90 AN EAST OF I29. ONE OTHER THING LOOKS MORE CERTAIN IS THAT CONVECTION WILL MOVE NORTHEAST A LITTLE FASTER THAN EARLIER EXPECTED AND MAY BE NORTHEAST OF MARSHALL AND WINDOM BY 7 OR 8 AM ON SUNDAY. THIS MAY ALLOW FOR SOME RECOVERY OF THE AIR MASS...ESPECIALLY IN NW IA AND FAR SOUTHEAST SOUTH DAKOTA SUNDAY MORNING INTO EARLY AFTERNOON. THEN A MUCH STRONGER WAVE WILL MOVE NORTH. HIGH RES NCAR ENSEMBLE HAVE ALL MEMBERS SHOWING CONVECTION DEVELOPING IN EASTERN NEBRASKA IN THE EARLY AFTERNOON AND MOVING NORTHEAST INTO NW IA DURING THE AFTERNOON. RAP MODEL SOUNDINGS THAT HAVE NOT CONVECTED SHOW MLCAPES EXCEEDING 3000 J/KG. WHILE THE 0 TO 6 KM SHEAR IS MARGINAL...25 TO 30 KTS...THE 0 TO 1 KM SHEAR IS 15 TO 20 KTS. SO WHILE NOT THE BEST SUPERCELL SET UP CANNOT COMPLETELY DISMISS THE TORNADO THREAT TOMORROW IN NORTHWEST IOWA. BUT CERTAINLY LOOKS LIKE ANOTHER THREAT FOR DAMAGING WINDS AND HAIL UP TO GOLF BALL SIZE. SO HAVE INCREASED POPS IN NW IA AND SW MN TOMORROW AFTERNOON. UPDATED ZFP AND GRIDS OUT. WILL BE UPDATING HWO WITH LATEST THINKING FOR BOTH TONIGHT AND SUNDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 320 PM CDT SAT MAY 18 2013 AT THIS TIME...SURFACE TROUGH EXTENDS FROM NORTH CENTRAL SD TO WEST CENTRAL NE. ALOFT...LARGE TROUGH EXISTS THROUGHOUT THE INTERMOUNTAIN WEST WITH WATER VAPOR SHOWING A SHORT WAVE NEAR THE FOUR CORNERS AREA. THE SHORT WAVE WILL LIFT EASTWARD TONIGHT INTO THE SOUTHWESTERN PLAINS AREA. AT THE SURFACE...THERE ARE SOME INDICATIONS THAT A SURFACE LOW WILL GENERATE IN SOUTH CENTRAL SOUTH DAKOTA AS THE NIGHT PROGRESSES. THE LOW LEVEL JET INCREASES MODESTLY MOSTLY INTO THE 25 TO 30 KNOT RANGE AT 850MB. PERSISTENT LOW LEVEL THETAE ADVECTION EXISTS. BECAUSE OF ITS PERSISTENCE...IT IS DIFFICULT TO ASCERTAIN GOOD DETAILS ON EXACTLY WHAT THE CONVECTION MAY DO AFTER IT FIRES UP THIS EVENING. IN THE NEAR TERM...WOULD NOT BE SURPRISED TO SEE SOME SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM IN OUR SOUTHEASTERN ZONES LATE THIS AFTERNOON AND EARLY EVENING WHERE CUMULUS HAS DEVELOPED. BUT OVERALL...TRYING TO FIGURE OUT WHEN THE MORE BONAFIDE CONVECTION WILL DEVELOP AND WHEN IS A LITTLE MORE CHALLENGING. PER UPPER QG FORCING...THE UPPER WAVE ACTUALLY STAYS TO THE WEST OF OUR AREA. SO EXAMINING DETAILS LOWER... 700-500MB QG DOES SHOW A SHORT WAVE MOVING ACROSS OUR FORECAST AREA TONIGHT EXITING TO THE EAST ON SUNDAY MORNING. CONVECTION SHOULD FIRST FIRE NEAR THE SURFACE TROUGH CLOSE TO THE SHORT WAVE EARLY THIS EVENING...POSSIBLY IMPACTING SOME OF OUR WESTERN ZONES EARLY THIS EVENING. IT SHOULD THEN MOVE EAST TO NORTHEAST ALONG THE MID LEVEL FLOW. A SEVERE POTENTIAL CERTAINLY EXISTS. BUT SEEING THE AMOUNT OF CLOUD COVER WHICH HELD ON TODAY...ML CAPES ARE LIKELY OVERDONE A BIT OFF OF THE NAM MODEL. IN ADDITION...NAM SURFACE DEW POINTS ARE A LITTLE HIGH. WIND WISE...DECENT SHEAR EXISTS IN OUR WESTERN ZONES THIS EVENING BEFORE WANING IN THAT AREA...WITH THE SHEAR SHIFTING EASTWARD TOWARD THE I 29 CORRIDOR OVERNIGHT AND LATE TONIGHT. HAVE SEEN BETTER SHEAR FOR THIS TIME OF YEAR...BUT STRONG WIND IS CERTAINLY A THREAT WITH ANY QLCS DEVELOPMENT ALONG WITH BOWING SEGMENTS...AND THE SHEAR IS PERPENDICULAR TO ANTICIPATED CONVECTIVE MOVEMENT. LARGE HAIL COULD ALSO BE A THREAT IN OUR WESTERN ZONES THIS EVENING WITH ANY DISCREET CELL DEVELOPMENT. HIGH POPS ARE CERTAINLY WARRANTED...ESPECIALLY ALONG AND NORTH OF I 90 WITH LESS...SCATTERED TYPE POPS FROM SIOUX CITY IA TO STORM LAKE IA. BUT THEY COULD SEE SOME DECENT RAIN ALSO...JUST LIKELY NOT AS WIDESPREAD. ON SUNDAY...SURFACE WIND FIELDS SHOW THE LIKELIHOOD OF A TROUGH THROUGH OUR SOUTHWEST ZONES BY AFTERNOON. ACTUALLY PREFER THE ORIENTATION OF THE GFS AND ECMWF WITH THE PRECIPITATION FIELDS BY SUNDAY AFTERNOON...WITH A DEVELOPING LINE JUST AHEAD OF THE WIND SHIFT NEAR THE I 29 CORRIDOR. DEPENDING ON CLOUD COVER DEBRIS... THIS ACTIVITY COULD ALSO BE SEVERE. FOR MUCH OF THE DAY...AM A BIT CONCERNED THAT SOME OF OUR POPS COULD BE OVERDONE...ESPECIALLY IN OUR WESTERN ZONES. BUT WARM AIR ADVECTION DOES PERSIST ALOFT THROUGH THE DAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT MAY 18 2013 ANY CONVECTION THAT DEVELOPS THROUGH THE CENTRAL PORTIONS OF THE CWA WILL PUSH OFF TO THE EAST THROUGH THE EVENING...WITH SOME SEVERE STORMS STILL POSSIBLE DURING THE EVENING BEFORE THE INSTABILITY WANES LATER IN THE EVENING. THINK THERE WILL BE A GENERAL DECREASE IN COVERAGE OF CONVECTION LATER AT NIGHT WITH DRYING MIDLEVELS. DO BEGIN TO SEE THERMAL PROFILES COOL JUST A BIT...WITH LOWS RANGING FROM THE LOWER 60S EAST TO MID 50S WEST. MESSY PATTERN CONTINUES THROUGH AT LEAST MIDWEEK AS AN UPPER LEVEL LOW SPINS OVER THE THE CENTRAL PORTIONS OF THE NATION FOR MONDAY AND TUESDAY BEFORE PUSHING INTO THE NORTHERN MISSISSIPPI VALLEY/WESTERN GREAT LAKES REGION ON WEDNESDAY. WITH THIS FEATURE...WILL HAVE PERIODIC SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA DURING THIS TIME FRAME. OF COURSE HARD TO PINPOINT CONVECTIVE TIMING/DEVELOPMENT IN THIS KIND OF SET UP...WITH VARIOUS SHORTWAVES/VORT MAXES ROTATING AROUND THE UPPER LEVEL LOW THROUGH THE PERIOD. HOWEVER...AT THIS POINT THE BETTER CHANCE OF PRECIPITATION ON MONDAY LOOKS TO BE OVER THE WEST CLOSER TO THE PARENT LOW/WIND SHIFT LINE...THEN SHIFTING EASTWARD ON TUESDAY AND WEDNESDAY AS THE DYNAMICS/BEST LIFT PULLS OFF TO THE EAST. WOULD NOT REALLY EXPECT MUCH IN THE WAY OF SEVERE STORMS THROUGH THIS PERIOD WITH AN INCREASINGLY STABLE ATMOSPHERE...THOUGH AS MENTIONED IN PREVIOUS DISCUSSION CANNOT RULE BRIEF FUNNEL CLOUDS/SPIN UPS ON MONDAY OR TUESDAY AFTERNOON WITH THE COLD CORE LOW OVERHEAD...BUT WOULD DEPEND ON PRECIPITATION TRENDS/BREAKS IN CLOUDS/AND RESULTANT LOW LEVEL LAPSE RATES ETC. WITH THE LOW OVERHEAD...WILL SEE A GENERAL COOLING TREND THROUGH MID WEEK...WITH HIGHS TRENDING TOWARD BELOW NORMAL LEVELS...INTO THE 50S AND 60S FOR TUESDAY AND WEDNESDAY. FARTHER OUT IN THE EXTENDED...THE UPPER LEVEL LOW CONTINUES TO FILL AND PULL OFF TO THE EAST FOR THE END OF THE WEEK...WITH UPPER LEVEL RIDGING INTO THE PLANS STATES FOR THURSDAY THROUGH SATURDAY. WITH THIS COMES A WARMING TREND...BACK TO NORMAL...AND MOSTLY DRY CONDITIONS THROUGH THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 1030 PM CDT SAT MAY 18 2013 CONCERN OVER THE THIS TAF PERIOD CONTINUES TO BE FOR THE THUNDERSTORM THREAT. IN GENERAL VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...ALTHOUGH REDUCTIONS TO MVFR AND BRIEFLY IFR CIGS/VIS IS LIKELY IN ANY THUNDERSTORM. AREA OF SHOWERS AND THUNDERSTORMS ACROSS NEBRASKA WILL CONTINUE TO EXPAND AND MOVE NORTHEAST INTO OUR AREA. TIMING FROM THE 00Z TAF ISSUANCE STILL LOOKS IN GOOD SHAPE. THERE IS A MARGINAL SEVERE THREAT WITH SOME OF THESE STORMS...WITH HAIL AROUND QUARTER SIZE POSSIBLE...ALTHOUGH STRONG WINDS ARE THE BIGGEST CONCERN...WITH GUSTS IN THE 40 TO 55 KT RANGE POSSIBLE IN SOME OF THE STORMS. MOST OF THE ACTIVITY SHOULD EXIT BY MORNING. MAY HAVE SOME FOG AND STRATUS DEVELOP BEHIND THE RAIN...BUT EXPECT THAT TO LIFT BY MID TO LATE MORNING. ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED BY SUNDAY AFTERNOON. THIS ACTIVITY SHOULD FORM IN EASTERN NEBRASKA AND MOVE NORTH NORTHEAST...PRIMARILY IMPACTING NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL AND STRONG WINDS ARE ALSO POSSIBLE WITH THESE STORMS. BY EVENING EXPECT MOST OF THE AREA BE TO COVERED BY SHOWERS AND THUNDERSTORMS...AND WHILE THE SEVERE THREAT SHOULD BE LOWER...GUSTY WINDS AND HAIL ARE STILL A POSSIBILITY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...SCHUMACHER SHORT TERM...MJF LONG TERM...JM AVIATION...CHENARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 PM CDT SAT MAY 18 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 828 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... PRIOR TO 10 PM...AN ISOLATED THUNDERSTORM IS POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA. HAIL UP TO HALF DOLLAR SIZE IS POSSIBLE WITH THESE STORMS. AFTER 10 PM...MORE NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. THIS LINE OF STORMS WILL CONTINUE TO MOVE NORTHEAST REACHING INTERSTATES 90 AND 29 BETWEEN MIDNIGHT AND 2 AM...AND HIGHWAY 71 AFTER 4 AM. SOUTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29...HAIL UP TO 1.5 INCHES AND WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE. NORTH OF I90 AND EAST OF I29...THE STORMS ARE EXPECTED TO SLOWLY WEAKEN AND THE THREAT OF SEVERE WEATHER WILL BEGIN TO DECREASE. QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH 4 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER IN PORTIONS OF SOUTHWEST MINNESOTA EARLY SUNDAY MORNING BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP SUNDAY AFTERNOON OVER EASTERN NEBRASKA AND MOVE NORTHEAST. SOME OF THESE STORMS MAY BE SEVERE WITH THE GREATEST THREAT FOR SEVERE WEATHER SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM MINNESOTA. LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH WILL BE POSSIBLE WITH THESE STORMS ON SUNDAY AFTERNOON. THERE IS ALSO A SMALL CHANCE OF AN ISOLATED TORNADO OVER PORTIONS OF NORTHWEST IOWA. ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON MONDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. WHILE SEVERE STORMS PRODUCING DAMAGING WIND AND HAIL ARE NOT EXPECTED... THERE MAY BE A LOW END THREAT FOR A WEAK TORNADO SPIN UP OR FUNNEL CLOUD. THIS THREAT MAY CONTINUE TUESDAY AFTERNOON ACROSS PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL PLATTE 43.39N 98.84W
05/18/2013 E0.50 INCH CHARLES MIX SD TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds blew a large metal bin into a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452295, 452297, 452302.